Analysis of a predator-prey model with Holling II functional response concerning impulsive control strategy. (English) Zbl 1089.92060

Summary: According to biological and chemical control strategies for pest control, we investigate the dynamic behavior of a Holling II functional response predator-prey system concerning an impulsive control strategy by periodically releasing natural enemies and spraying pesticide at different fixed times. By using the Floquet theorem and a small amplitude perturbation method, we prove that there exists a stable pest-eradication periodic solution when the impulsive period is less than some critical value. Further, a condition for the permanence of the system is also given. Numerical results show that the system we consider can take on various kinds of periodic fluctuations and several types of attractor coexistence and is dominated by periodic, quasiperiodic and chaotic solutions, which implies that the presence of pulses makes the dynamic behavior more complex. Finally, we conclude that our impulsive control strategy is more effective than the classical one if we take chemical control efficiently.


92D40 Ecology
34C60 Qualitative investigation and simulation of ordinary differential equation models
34D05 Asymptotic properties of solutions to ordinary differential equations
35C05 Solutions to PDEs in closed form
34C25 Periodic solutions to ordinary differential equations
Full Text: DOI


[1] Ager, Z.; Cojocaru, L.; Anderson, R.; Danon, Y., Pulse mass measles vaccination across age cohorts, Proc. Natl. Acad. Sci. USA, 90, 11698-11702 (1993)
[2] D. Bainov, P. Simeonov, Impulsive differential equations: periodic solutions and applications, Pitman Monographs and Surveys in Pure and Applied Mathematics, vol. 66, 1993.; D. Bainov, P. Simeonov, Impulsive differential equations: periodic solutions and applications, Pitman Monographs and Surveys in Pure and Applied Mathematics, vol. 66, 1993. · Zbl 0815.34001
[3] Caltagirone, L. E.; Doutt, R. L., The history of the vedalia beetle importation to California and its impact on the development of biological control, Ann. Rev. Entomol., 34, 1-16 (1989)
[4] Chen, L. S.; Jing, Z. J., The existence and uniqueness of limit cycles in general predator-prey differential equations, Chinese Sci. Bull., 9, 521-523 (1984)
[5] DeBach, P., Biological Control of Insect Pests and Weeds (1964), Rheinhold: Rheinhold New York
[6] DeBach, P.; Rosen, D., Biological Control by Natural Enemies (1991), Cambridge University Press: Cambridge University Press Cambridge
[7] Funasaki, E.; Kot, M., Invasion and chaos in a periodically pulsed mass-action chemostat, Theoret. Population Biol., 44, 203-224 (1993) · Zbl 0782.92020
[8] Holling, C. S., The functional response of predator to prey density and its role in mimicry and population regulation, Men. Ent. Sec. Can., 45, 1-60 (1965)
[9] Lakmeche, A.; Arino, O., Bifurcation of non-trivial periodic solutions of impulsive differential equations arising chemotherapeutic treatment, Dynamics Continuous Discrete Impulsive System, 7, 265-287 (2000) · Zbl 1011.34031
[10] Lakmeche, A.; Arino, O., Nonlinear mathematical model of pulsed therapy of heterogeneous tumors, Nonlinear Anal., 2, 455-465 (2001) · Zbl 0982.92016
[11] Lakshmikantham, V.; Bainov, D.; Simeonov, P., Theory of Impulsive Differential Equations (1989), World Scientific Publisher: World Scientific Publisher Singapore · Zbl 0719.34002
[12] Liu, B.; Chen, L. S.; Zhang, Y. J., The effects of impulsive toxicant input on a population in a polluted environment, J. Biol. Systems, 11, 265-274 (2003) · Zbl 1041.92044
[13] Liu, B.; Zhang, Y.; Chen, L., Dynamic complexities of a Holling I predator-prey model concerning periodic biological and chemical control, Chaos Solitons Fractals, 22, 123-134 (2004) · Zbl 1058.92047
[14] Liu, B.; Zhang, Y.; Chen, L., The dynamical behaviors of a Lotka-Volterra predator-prey model concerning integrated pest management, Nonlinear Analysis: Real World Appl., 6, 227-243 (2005) · Zbl 1082.34039
[15] Liu, X.; Chen, L., Complex dynamics of Holling type II Lotka-Volterra predator-prey system with impulsive perturbations on the predator, Chaos Solitons Fractals, 16, 311-320 (2003) · Zbl 1085.34529
[16] Lu, Z.; Chi, X.; Chen, L., Impulsive control strategies in biological control of pesticide, Theoret. Population Biol., 64, 39-47 (2003) · Zbl 1100.92071
[17] D’Onofrio, A., A pulse vaccination strategy in the SIR epidemic model: global asymptotic stable eradication in presence of vaccine failures, Math. Comput. Modelling, 36, 473-489 (2002) · Zbl 1025.92011
[18] D’Onofrio, A., Stability properties of pulse vaccination strategy in SEIR epidemic model, Math. Biosci., 179, 57-72 (2002) · Zbl 0991.92025
[19] Paneyya, J. C., A mathematical model of periodically pulsed chemotherapy: tumor recurrence and metastasis in a competition environment, Bull. Math. Biol., 58, 425-447 (1996) · Zbl 0859.92014
[20] Roberts, M. G.; Kao, R. R., The dynamics of an infectious disease in a population with birth pulse, Math. Biosci., 149, 23-36 (1998) · Zbl 0928.92027
[21] Shulgin, B.; Stone, L.; Agur, Z., Pulse vaccination strategy in the SIR epidemic model, Bull. Math. Biol., 60, 1123-1148 (1998) · Zbl 0941.92026
[22] Shulgin, B.; Stone, L.; Agur, Z., Theoretical examination of pulse vaccination policy in the SIR epidemic model, Math. Comput. Modelling, 31, 207-215 (2000) · Zbl 1043.92527
[23] Tang, S. Y.; Chen, L. S., Density-dependent birth rate, birth pulses and their population dynamic consequences, J. Math. Biol., 44, 185-199 (2002) · Zbl 0990.92033
[24] Tang, S. T.; Chen, L. S., Multiple attractors in stage-structured population models with birth pulses, Bull. Math. Biol., 65, 479-495 (2003) · Zbl 1334.92371
[25] Van Lenteren, J. C.; Woets, J., Biological and integrated pest control in greenhouses, Ann. Rev. Ent., 33, 239-250 (1988)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.